How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Deb Your Own Question
Dr. Deb
Dr. Deb, Dog Veterinarian
Category: Dog
Satisfied Customers: 9144
Experience:  I have owned, bred and shown dogs for over 40 years.
60411192
Type Your Dog Question Here...
Dr. Deb is online now
A new question is answered every 9 seconds

Been weaning my dog off of Prozac after being on it months

Customer Question

Been weaning my dog off of Prozac after being on it for 4 months she was on 5mg and now I have cut that in half going into our second week. And now she is showing some aggression when she is laying down and we go to pick her up she has never done this before! Will her behavior get better as soon as her body adjust?
Submitted: 1 year ago.
Category: Dog
Customer: replied 1 year ago.
Is it normal for the dog to act different? Somewhat depressed?
Expert:  Dr. Deb replied 1 year ago.
Hello, I'm Dr. Deb. Thanks for requesting me although I'm sorry I was off my computer when you did so.
It might be helpful to know why Hazel was taking Prozac to begin with but it may not be particularly relevant if it wasn't for aggression issues (the drug can be used for this behavioral disorder).
Typically, the side effects which might be seen with this drug are ones which develop soon after starting the drug; those side effects include lethargy/depression, gastrointestinal (anorexia or vomiting) effects, anxiety, irritability, insomnia/hyperactivity, or panting. In addition, aggressive behavior in previously non-aggressive dogs has also been reported.
What sounds odd to me is that she's showing signs of aggression now when you're reducing the dose; this is difficult for me to explain and relate to Prozac.
If she were still taking the drug at the full dose and she became aggressive, then perhaps the drug would be responsible but it's also possible that the drug isn't related at all.
For some patients, canine aggressive behavior will start to be seen around two years of age but I wouldn't expect her other behavior to change (being depressed or lethargic).
If she continues to be depressed or lethargic, then perhaps her aggression is related to pain or discomfort and a vet visit would be prudent.
It might also be helpful to take her temperature; normal is between 100 and 102.5; if she's running a fever, then her behavior is definitely not drug related but secondary to something else going on with her.
I hope this helps although, again, my profuse apologies for the delayed reply. Deb

Related Dog Questions